Flash Flood, Rockbridge
- When
- June 15, 4:04 PM EST to 6:27 PM EST
- Where
- Rockbridge County, 3 mi NW of Buena Vista City
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.815, -79.448 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms produced flashing flooding in and around Buena Vista in Rockbridge County, across southern sections of Henry and Patrick Counties. One thunderstorm produced a downburst in Henry County as well, downing a tree in Bassett.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain producing thunderstorms produced flashing flooding in and around Buena Vista in Rockbridge County, across southern sections of Henry and Patrick Counties. One thunderstorm produced a downburst in Henry County as well, downing a tree in Bassett. Kerrs Creek left its banks yielding the evacuation of one home. Also, numerous streets were flooded in Buena Vista as a result of several streams leaving their banks.Three to seven inches of rain in just over 3 hours produced flash flooding in Henry County. Many creeks and streams overflowed their banks, resulting in road closures. Two fatalities occurred while car was driven through six to eight feet of flowing water across Meeks Road. Several inches of rain caused flash flooding in southern portions of Patrick County. A culvert was partially washed out 3 miles south of Stuart resulting in one lane of road closure. Little Russell Creek near Palmetto flooded Ayers Orchard Road. Two cars were stalled in a foot and a half of water necessitating a rescue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 1:46 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT TUE JUN 15 2004 .SYNOPSIS... HAVE DECIDED TO EXTEND FFA FOR MY SWRN ZONES TIL 10 PM...PER COLLABORATION WITH RLX...MRX...AND GSP. RADAR ATTM...SHOWING SHRA/TSRA SCTD TO BROKEN COVERAGE ACROSS THE FA. && .SHORT TERM (THROUGH THURSDAY NIGHT)... FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE. APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU. TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM (FRIDAY THROUGH TUESDAY)... EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST. THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE DRY...WITH HI PRS IN CONTROL. && .AVIATION... NUMEROUS AFTERNOON DIURNAL SHOWERS AND POSSIBLE THUNDERSTORMS WILL GRADUALLY DIMINISH THIS EVENING. THIS WILL RESULT IN AREAS OF IFR. VERY MOIST AIRMASS TONIGHT WILL RESULT IN LOWERING CIGS AND VISBYS...MAKING FOR MORE WIDESPREAD IFR CONDITIONS TONIGHT WITH EMBEDDED AREAS OF LIFR. DIURNAL MIXING WILL SLOWLY BRING CIGS AND VISBYS BACK UP BETWEEN 12 AND 15 UTC WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NC ZONES 001>003-018-019. VA...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VA ZONES 007-009-010-012-015-016. WV...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WV ZONE 042. && AVIATION: 99 SHORT TERM: 05 LONG TERM: 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 538 AM EDT TUE JUN 15 2004 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ043>045-161033- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-YADKIN NC- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). JJ
The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Henry | 2004-06-16 | 63 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Henry | 2004-06-16 | 62 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407138, 5407139, 5407142, 5407141, 5407140.